Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 57, NWS Las Vegas, NV

August 21, 2024Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2024, 5:21 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2024, 5:21 PM MST (00:21 UTC)
Expired
Aug 21, 2024, 8:23 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:51 PM MSTFLASH FLOOD4 S Needles, CACHP reports roadway flooding with lots of water and dirt causing vehicles to slide across US95 south of I-40 near the Needles Airport. Pockets of roadway washed out in the area.
Aug 21, 7:11 PM MSTFLASH FLOOD14 Wnw Needles, CACHP Roadway flooding reported with mud and debris washing out US95 near Goffs Road and poor road conditions reported in the area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6094 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS55 KVEF 220021
FFWVEF
AZC015-CAC071-220330-
/O.NEW.KVEF.FF.W.0057.240822T0021Z-240822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
521 PM PDT Wed Aug 21 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Western Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 830 PM PDT /830 PM MST/.

* At 521 PM PDT /521 PM MST/, Doppler radar indicated thunderstorms 
  producing heavy rain near Needles. Between 0.5 and 0.75 inches of 
  rain have fallen just south of Needles Airport. Additional heavy 
  rain was falling near Goffs. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Needles, Highway 95 And I-40, Arizona Village, Mohave Valley, 
  Mojave Ranch Estates and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3451 11469 3454 11512 3490 11511 3525 11496
      3498 11463 3480 11441 3468 11451

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
399 
WGUS75 KVEF 220209
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT Wed Aug 21 2024

AZC015-CAC071-220330-
/O.CON.KVEF.FF.W.0057.000000T0000Z-240822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
709 PM PDT Wed Aug 21 2024 /709 PM MST Wed Aug 21 2024/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT /830 PM 
MST/ THIS EVENING FOR WESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

At 709 PM PDT /709 PM MST/, California Highway Patrol reported 
roadway flooding on US95 south of Needles with area washouts 
reported. Additional heavy rain has fallen west of Needles near 
Goffs and is contributing to a continued flood risk along US95 
between Needles and the Nevada state line.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Needles, Highway 95 And I-40, Arizona Village, Mohave Valley, 
  Mojave Ranch Estates and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3451 11469 3454 11512 3490 11511 3525 11496
      3498 11463 3480 11441 3468 11451

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
903 
WGUS75 KVEF 220323
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
823 PM PDT Wed Aug 21 2024

AZC015-CAC071-220333-
/O.CAN.KVEF.FF.W.0057.000000T0000Z-240822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
823 PM PDT Wed Aug 21 2024 /823 PM MST Wed Aug 21 2024/

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN MOHAVE AND SAN 
BERNARDINO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3451 11469 3454 11512 3490 11511 3525 11496
      3498 11463 3480 11441 3468 11451

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:21 PM MST, 3 hours earlier.

Area forecast discussion, Aug 21, 2:21 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
221 PM PDT Wed Aug 21 2024

.SYNOPSIS...Two more days of monsoonal activity is expected across
northwestern Arizona before a trough of low pressure moves into
the intermountain-west and dries out the region. This trough will
also help to cool temperatures to below-average readings by this
weekend. Meanwhile, gusty southwest winds will pick up Thursday
and Friday afternoons, increasing the danger of fires across the
southern Great Basin. Unfortunately, the cool-down will be short,
and temperatures will rebound back to above-normal levels by early
next week.
&&

.SHORT TERM...Through Friday.

The combination of a ridge over Texas and a trough dropping into
the Pacific Northwest will work together to pull in moist air from
northwest Mexico and the Gulf of California. Dewpoints remain
close to 60 as far north as Laughlin this afternoon, and PWAT
values of 1.25 to 1.5 inches will continue to spread north tonight
and Thursday. Isolated thunderstorms are possible over central
and southern Mohave County this afternoon and evening, but a
better chance for storms will develop overnight and Thursday,
mainly over the northern half of Mohave County. Given the
increased moisture levels and favorable wind profile that would
favor the training of cells, a Flash Flood Watch has been issued
for the northern half of Mohave County from late this evening
through Thursday evening. Most of the area covered by the watch
will see around a half-inch of rain. Still, Isolated amounts of
1.5 to 2 inches will be possible, especially over the higher
terrain near Colorado City and Pipe Spring. The moisture will
begin to exit the region on Friday resulting in just a slight
chance of storms over far eastern areas.

The trough mentioned above will continue to move into the
intermountain-west by this weekend. Widespread south-to-southwest
winds gusting 30 to 40 mph are possible ahead of the trough
tomorrow and Friday over southeast California and southern Nevada.
These winds, along with the drier conditions further west, will
lead to an increased fire risk, mainly across southern Nevada, and
a Red Flag Warning has been issued for this area on Thursday and
Friday. Friday looks to be the day with the highest potential for
gusty winds, and headlines may be needed for that period. The good
part about the trough is that temperatures will cool off, with
readings falling to just below 100 in the Las Vegas Valley by
Friday.

.LONG TERM...Saturday through Tuesday.

Deep West Coast trough will begin to weaken and swing inland over
the weekend, ushering in dry and cooler air to the region. There
remains some discrepancy among forecast guidance on finer details of
the trough, namely how quickly it weakens and how fast it lifts into
the northern Rockies. But regardless, confidence is high that
temperatures will drop to their coolest levels since Mid-June. NBM
probabilities for a high temperature Saturday of 99 or less are
currently near 85 percent, with about a 25 percent chance of
being 95 degrees or less. Meanwhile, morning low temperatures in
parts of the Owens Valley near Bishop will bottom out in the lower
40s by Sunday morning. The taste of fall won't last long however
as ridging will begin to build back across the Southwest early
next week, helping to send temperatures back closer to normal by
Monday and Tuesday.
&&

.AVIATION...For Harry Reid...Breezy south-southwest winds throughout
the TAF period as wind direction stays between 160-240. Speeds
generally 10-15 knots with a 90% chance of gusts 20-30 knots during
the daytime hours. After 03z, the probability of sustained winds 10+
knots drops below 40% and remains there until 16z tomorrow. FEW-SCT
clouds at 10+ kft today, but any afternoon convection remains
confined to NW Arizona.

For the rest of southern Nevada, northwest Arizona and southeast
California...South-southwesterly breezes across the region today,
with more westerly winds at KDAG. Speeds this afternoon 10-15 knots
with gusts 20-30 knots. Winds at most sites will subside around
sunset. Clear skies at KBIH and KDAG, while sites farther east will
see FEW-SCT clouds around 10-15kft. Limited potential for convective
influence as storms are expected to remain in NW Arizona. KEED and
KIFP have the best chance of thunderstorm impacts (rain/wind) today
and tonight, but these chances remain below 20%.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Planz
LONG TERM...Outler
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 21, 5:14 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
514 PM PDT Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     6 S Needles             34.77N 114.62W
08/21/2024  M60 MPH          San Bernardino     CA   ASOS

            KEED ASOS measured a peak wind gust to 60
            mph as thunderstorm approached from the
            south. Blowing dust also noted on nearby
            webcam.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:32 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 22, 11:35 AM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 22, 11:52 AM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 22, 12:16 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 22, 12:30 PM MSTSevere Thunderstorm WarningVEFMohave45 min
Aug 22, 12:42 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 22, 3:52 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.